Colorado, 2021

Hail in Colorado, July 2, 2021

July 2, 2021 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorms produced large hail in central Adams County. The hail ranged from quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorms produced large hail in central Adams County. The hail ranged from quarter to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 1:29 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 1:29 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
229 PM MDT Fri Jul 2 2021

.SHORT TERM...(This evening through Saturday)
Issued at 221 PM MDT Fri Jul 2 2021

Scattered showers and storms will continue across the area
through the evening hours. Most of this activity will be across
the higher terrain, but a few storms could still develop across
the I-25/Denver metro area over the next couple hours. Current
satellite doesn't show any cumulus clouds anywhere along I-25 at
the moment and we're still pretty capped. A recent CSU sounding in
Fort Collins depicts this well, with nearly 150 J/kg of MLCIN.
The only caveat is some weak surface convergence in the metro
area, which may be enough to spark storms if we can weaken the cap
enough in the next couple of hours. The most likely corridor for
a storm or two this evening would be from southeastern Weld county
towards Castle Rock, but confidence is still low. The rest of the
night should be quiet with lows near 60F.

Saturday's trend has been towards a more active thunderstorm day.
GLobal models suggest PWATs return to values closer to 1-1.2
inches across the plains, with MLCAPEs increasing to >1000J/kg by
the early afternoon hours. A weak shortwave brushes across the
area during the afternoon with a weak surface boundary developing
across northeast Colorado. Flow does increase aloft... with
20-30kt west-northwesterly flow at 500mb. The environment could be
supportive of a few strong to severe storms along and east of a
Limon to Fort Morgan line, with a few strong wind gusts and large
hail possible. Across the higher terrain, there could be brief
heavy downpours during the afternoon, but increased storm motions
should limit the flash flood threat. For the metro... we'll be
stuck between the two forcing mechanisms for most of the day, but
eventually could see some action along I-25 if the storms off the
higher terrain drift east (or if outflow boundaries from either
direction can provide some additional lift).

Temperatures will also be a few degrees warmer tomorrow as mid-
level temperatures warm about 2-3C. We'll make a run at 90F for
most of the plains, with highs in the 70s and 80s across the high
country.

.LONG TERM...(Saturday night through Friday)
Issued at 221 PM MDT Fri Jul 2 2021

The upper level ridge will strengthen over the four corners region
Saturday into Sunday with northwest flow aloft over the state. There
is a shortwave embedded in the flow aloft that will push through
from the northwest Saturday into Sunday combining with PWaT values
over an inch to bring scattered thunderstorms into Saturday evening.
Storm motion looks relatively faster due to higher winds aloft that
will help keep cells moving, however some heavy rain and localized
flooding will still be possible given moisture and decent lapse
rates. Model soundings are showing elevated DCAPE values over the
metro so storms could also produce gusty microburst winds.

For Sunday, the morning will start out dry under partly cloudy
conditions. Model sounding continue to show high moisture content
with PW values above 0.90 inches by the afternoon hours. ML CAPE
values will range from 400 to 800 J/KG across the region with good
lapse rates and elevated DCAPE values. This will equate to another
round of scattered thunderstorms for the late afternoon and evening
hours where gusty winds and moderate to heavy rain will be the main
impacts. Highs will continue their warm trend with temperatures in
the 60s to 70s in the high country and upper 80s to lower 90s for
the plains and Metro area.

For the start of the week the center of the upper ridge will push
into southwest Colorado with upper level flow moving more northerly.
Another weak shortwave embedded in the flow will push through the
northern mountains by the late afternoon and getting enhanced by
strong westerly flow to possible have widespread storms over the
divide that will transition across the lower elevations into the
evening hours. There is some model discrepancy on the placement and
strength of the shortwave that equates to storm coverage for Monday.
Will maintain a slight chance of storms through midnight Monday to
account for this.

The upper ridge continues to strengthen through the week with
another round of storms possible Tuesday and dry conditions on
Wednesday. Temperatures will stay around seasonal averages or
slightly above with a continued increase through the week. Thursday
is currently projected to be the warmest day of the week with highs
possibly in the upper 90s with a slight chance of isolated storms in
the afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 221 PM MDT Fri Jul 2 2021

VFR conditions expected for the next few hours, with a few storms
possible before 02z. If any storms develop we could see some
ceilings near 5kft and overall convective coverage could require
some ILS approaches at times. East to southeast winds will
continue this afternoon. Drainage flow will establish late this
evening. Light northerly winds are expected tomorrow with
scattered thunderstorms possible after 21z.

&&

.HYDROLOGY...
Issued at 221 PM MDT Fri Jul 2 2021

Limited flash flood threat continues this evening and again
tomorrow. Storms are struggling today with weaker instability and
less moisture to work with, and heavy rainfall potential will
decrease through the evening hours. Tomorrow will see better
moisture to work with, but stronger winds aloft will increase
storm motions. There again could be flash flooding issues for burn
areas on both sides of the divide, but still considerably lower
than the setup from Thursday.

Isolated to scattered storms will continue through Tuesday with
limited threat possible for the weekend across the burn scars with
less of a chance Monday into Tuesday with more isolated coverage
and slightly less moisture.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hiris
LONG TERM...Bowen
AVIATION...Hiris
HYDROLOGY...Hiris/Bowen
Hazardous weather outlook, Jul 2, 9:42 AM MST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Fri Jul 2 2021

COZ030>051-031645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Fri Jul 2 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered slow moving thunderstorms with heavy rainfall are
expected again this afternoon and evening. The strongest storms
will produce rainfall of 1 to 2 inches in an hour or two, which
could produce significant flooding if it occurs over one of the
new burn areas. The threat is greatest over the east slopes of the
Front Range between 1 PM and 6 PM. In the burn areas of Grand
County, the threat is lower but there is still a threat of flash
flooding. In other areas, the threat is lower than yesterday, but
some of the storms are expected to produce heavy rain and minor
flooding. The heavy rain threat will decrease over the mountains
early this evening, and on the plains by late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will remain possible this weekend with
isolated to scattered afternoon thunderstorms. There will also be an
elevated threat of flash flooding for burn areas along the east
slopes of the Front Range. Thunderstorm potential to include the
risk of flash flooding will decrease into early next week as a
slightly warmer, drier air mass moves into the forecast area.
Temperatures will increase this weekend and into early next week
with highs in the upper 80s to lower 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain or flooding would be appreciated.

In the hours before

Special weather statement, Jul 2, 4:13 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Denver CO
513 PM MDT Fri Jul 2 2021

COZ034-036-022345-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
513 PM MDT Fri Jul 2 2021

...SPECIAL WEATHER STATEMENT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deckers, or 32 miles southwest of Denver, moving east at 10 mph.

Half inch hail and very heavy rainfall will occur with this storm.

Locations impacted include...
Roxborough Park, Buffalo Creek, Devil's Head, Wellington Lake, Pine
Grove, Sprucewood, South Platte, Deckers and Bailey.

LAT...LON 3924 10551 3942 10549 3944 10508 3921 10506
TIME...MOT...LOC 2312Z 262DEG 9KT 3931 10523

SCHLATTER
Special weather statement, Jul 2, 5:36 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
636 PM MDT Fri Jul 2 2021

COZ040-043-030100-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
636 PM MDT Fri Jul 2 2021

...SPECIAL WEATHER STATEMENT...

At 634 PM MDT, Doppler radar was tracking developing strong
thunderstorms along I-76 near Brighton, or 20 miles northeast of
Denver, moving northeast at 5 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.  New storms will develop towards the southwest along I-
76 towards north Denver.

Locations impacted include...
Northern Denver, Thornton, Commerce City, eastern Northglenn,
Brighton, northern Denver International Airport, Lochbuie, Hudson,
Barr Lake and Todd Creek.

LAT...LON 4000 10448 4000 10451 3994 10451 3978 10492
      3992 10499 4017 10463
TIME...MOT...LOC 0034Z 237DEG 5KT 3998 10475

SCHLATTER

The radar

The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Adams

When
July 2, 5:50 PM MST
Where
Adams County, 1.26 mi WNW of Barr Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
39.960, -104.800

Hail, Adams

When
July 2, 5:53 PM MST
Where
Adams County, 0.53 mi W of Brighton
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -104.830

Hail, Adams

When
July 2, 5:55 PM MST
Where
Adams County, 1.26 mi ENE of Brighton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971619, 971618, 971617.